Iowa, 2022Flash Flood in Iowa, June 25, 2022
June 25, 2022 · NWS FSD · 1 event in 1 county or zone
An arc of thunderstorms developed along the nose of the low-level jet across northwest Iowa during the very early hours of June 25. The thunderstorms became nearly stationary for a couple hours, and produced a very narrow band of heavy rainfall with spotty flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arc of thunderstorms developed along the nose of the low-level jet across northwest Iowa during the very early hours of June 25. The thunderstorms became nearly stationary for a couple hours, and produced a very narrow band of heavy rainfall with spotty flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 24, 10:36 PM CST, 3 hours 24 minutes earlier.
Area forecast discussion, Jun 24, 10:36 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1136 PM CDT Fri Jun 24 2022
.SHORT TERM...(This Evening through Saturday)
Issued at 253 PM CDT Fri Jun 24 2022
Quiet conditions continue across the region, with latest
observations showing mostly sunny skies and highs in the upper 80s
to low 90s.
As alluded to in the previous discussion, expect a sfc cold front to
advance eastward this afternoon, causing showers and storms, a few
of which could become severe, to be possible this evening and into
the overnight period. With southerly flow in place, certainly have
enough warm/moist air in place to fuel instability - as most
guidance has roughly 2500-3500 J/kg of CAPE. That being said, still
remain relatively lacking when it comes to shear, with soundings
consistently showing winds ~20kts from the sfc to near 500 mb. As a
result, will likely see storms struggle to organize. Nonetheless,
with enough instability in place, still believe the atmosphere
remains primed enough to support the development of a few single or
multicell storms west of I-29 after sunset, which will be capable of
producing ping pong ball sized hail and gusts as high as 70 mph. As
the front continues to propagate eastward, may see these storms try
to develop into a line. At this time, believe the chances for seeing
a strong linear feature or bowing segment will remain just north of
our area along the ND/MN border. However, if things were to organize
enough across our area, do think it's worth noting that the primary
hazard would then become more focused on damaging winds. Thus, with
the greatest severe threat expected to occur during the overnight
period (9 PM to 5 AM), we strongly encourage you to have multiple
ways to receive warnings, in the event that storms do become severe!
Otherwise, look for dry conditions to gradually return from west to
east near daybreak Saturday as the aforementioned cold front departs
the region. Northwesterly winds behind the front will also become
quite breezy, with gusts between 25 to 35 mph possible through the
afternoon. As a result, should see notably cooler temperatures
prevail across the region - with highs currently forecast to only
rise into the 70s to low 80s.
.LONG TERM...(Saturday Night through Friday)
Issued at 253 PM CDT Fri Jun 24 2022
Look for cooler conditions to continue Sunday, as highs remain in
the 70s. Dewpoints will also be quite pleasant, with values largely
in the 40s, which coupled with breezy northwesterly winds will be a
welcomed reprieve from the heat and humidity experienced earlier
this week.
Heading into the new week, expect temperatures to slowly moderate
back into the 80s to low 90s with the aid of southerly flow. Upper
level ridging over the western CONUS will slowly drift eastward
during this time, causing highs to once again rise into the upper
80s to upper 90s by mid week. Otherwise, look for unsettled weather
to return by the end of the period as an upper level trough ejects
eastward across the central CONUS. Still have quite a bit of time to
narrow in on the specific details though, so have opted to leave
model blend of PoPs as is until higher confidence can be achieved.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1137 PM CDT Fri Jun 24 2022
Areas of thunderstorms will move across the forecast area through
12Z-14Z, bringing a potential for isolated stronger wind gusts,
along with MVFR-IFR ceilings and visibility. MVFR ceilings may
linger behind the storms into the mid-late morning, gradually
lifting/decreasing in coverage as northwest winds increase and
bring drier air into the region by Saturday afternoon. Northwest
wind gusts should reach 25-30kt through the afternoon, with gusts
quickly diminishing toward sunset.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...SST
LONG TERM...SST
AVIATION...JH
Hazardous weather outlook, Jun 24, 2:34 AM CST, 23 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
334 AM CDT Fri Jun 24 2022
MNZ071-SDZ038>040-050-052>054-057>059-063-064-250845-
Lincoln-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Brule-Aurora-Davison-Charles Mix-Douglas-
334 AM CDT Fri Jun 24 2022
This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Scattered strong to severe storms will be possible late this
afternoon into the evening. The main threats with these storms
will be hail to ping pong ball and wind gusts to 70 mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098-
NEZ013-014-SDZ055-056-060>062-065>071-250845-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Lake-Moody-Hanson-McCook-Minnehaha-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
334 AM CDT Fri Jun 24 2022
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Isolated strong to severe storms will be possible this evening
through late tonight. The main threats with these storms will be
hail to the size of half dollars and wind gusts to 65 mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 25, 12:24 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
124 AM CDT SAT JUN 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 AM HAIL BONESTEEL 43.08N 98.95W
06/25/2022 E1.00 INCH GREGORY SD TRAINED SPOTTER
&&
ATFlash Flood, O'Brien
- When
- June 25, 2:00 AM CST to 3:00 AM CST
- Where
- O'Brien County, 3.84 mi NW of Paullina Muni Arpt to 3.62 mi WNW of Paullina Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 43.012, -95.732
Rainfall of 2.1 inches in a little over an hour resulted in water flowing over 440th Street.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Mexico, June 25, 20221 death · 1 event
- Hail and Damaging Wind in South Dakota, June 25, 2022$69,000 · 2 in hail · 6 events
- Heat in California, June 25 to 27, 202221 events
- Drought in Tennessee, June 25 to 30, 202219 events
- Damaging Winds in West Virginia, June 25, 2022$14,000 · 55 kt wind · 2 events
- Heat in Arkansas, June 25 to 26, 20229 events
- Flash Flooding and Hail in Illinois, June 25 to 26, 202261 kt wind · 9 events
- Hail in Nebraska, June 25, 20222.75 in hail · 4 events
- Flash Flooding and Damaging Winds in West Virginia, June 25 to 27, 2022$4,000 · 50 kt wind · 4 events
- Hail in Oklahoma, June 25, 20222.25 in hail · 4 events
- Damaging Winds in Illinois, June 25, 202252 kt wind · 3 events
- Flood and Damaging Wind in Florida, June 25, 2022$2,000 · 53 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037758.